What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 7, 2:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 AM EDT Fri Jul 7 2017
.SYNOPSIS...
Issued at 343 AM EDT Fri Jul 7 2017
Showers and storms are expected today as a front crosses the region.
A few of these storms may be severe in the afternoon with damaging
winds and large hail the main threats. The best chances for severe
weather will be along and south of highway 24. Dry weather then
expected overnight through early Sunday with cooler and less humid
conditions. The chance for storms returns Sunday night through the
middle of next week.
&&
.SHORT TERM...(Today)
Issued at 343 AM EDT Fri Jul 7 2017
Convective trends for today remain the top concern of this forecast
package. Broad height falls enveloping the Great Lakes and surface
cold front slowly sagging south. Disparate clusters of convection
(severe at times) continuing to fire ahead of this front, driven
mainly by outflow/MCV from earlier storms. Front is not well-defined
across WI given this activity but better NW flow and cool/dry air
advection still appear across MN and northern WI. Seen some uptick
in lightning activity over the last hour or so with more favorably-
oriented line approaching GRR but still expect this activity to
slowly wane as it approaches IN/OH around sunrise. Moisture
convergence/LLJ is just not quite to the level necessary to sustain
early morning convection with increasingly diffuse convergence to
the E/SE across our area. Last few runs of HRRR (as well as most hi-
res CAMs) support this idea with convection decaying over our CWA
later this morning.
Main question is what impact this will have on our convective
chances later today, to which there is still not a clear-cut answer.
General trend in 00Z guidance is for a slightly later cold frontal
passage, potentially allowing better instability to build in our
CWA. There is certainly merit to this idea given surface front is
still well upstream and the real prominent shortwave is still in
Manitoba at press time. Parameters for at least scattered severe
weather are all there. Surface dewpoints are already near 70F and
may even climb a degree or two higher as moisture pools ahead of
front. Perhaps most disturbing is midlevel lapse rates hovering
around 7 C/km. This could yield SBCAPE of 2000+ J/kg by later today.
Wind/shear profiles are not exceptional but good enough for some
organized clusters. 0-6 km bulk shear values are around 25-30 kts
but similar values in the 0-3 km layer with 35-40kt winds at 700mb.
This morning convection is the wild card though. Hi-res depletes
this activity awfully quick given vigor of current updrafts and some
concern that composite outflow and cloud cover could disrupt/cap
instability later today. However, still think the effect of this
convection will be limited for at least our SE half given the
aformentioned factors this morning and the underlying ingredients
support a higher risk for severe weather in those SE areas this
afternoon, as reflected in the latest SWODY1. Damaging winds and
large hail will be the main threats with best guess on timing
currently 17-22Z. Expect a quick end to precip around 00Z with
strong push of cool/dry air for tonight.
&&
.LONG TERM...(Tonight through Thursday)
Issued at 343 AM EDT Fri Jul 7 2017
Tonight into the weekend still looking very pleasant with cool N/NW
flow (at least on Saturday), dry air advection, and general
subsidence on upwind side of departing trough. 850mb temps drop into
the single digits on Sat, yielding highs in the mid to upper 70s
under mostly sunny conditions. Surface dewpoints will crash to
around 50F and will feel spectacular by July standards (and recent
conditions). Overnight lows similarly refreshing, in the mid to
upper 50s. Flow does begin to back a bit on Sunday with some late
day low-level theta-e advection. Typically overzealous GFS kicks out
fairly widespread QPF but suspect any showers will be very isolated.
Forcing is highly questionable with a subtle, convectively-enhanced
shortwave possibly diving into our region Sunday night. Some modest
WAA but system-relative isentropic ascent and moisture advection are
weak with lack of any pronounced LLJ. Enough moisture/instability to
warrant a slight chance PoP late in the day but expect limited
coverage and no severe threat.
Mid/upper level flow becomes more zonal heading into the first half
of next week, allowing warm/humid conditions to sweep back into the
Ohio Valley with periodic showers and storms likely. Largely
diurnally driven on Monday but better chances appear Tue/Wed as
Hudson Bay low briefly dips S/SE and tightens thermal gradient
across southern Great Lakes. Still many details to work out with
regard to exact timing and placement of best precip chances so stuck
close to concensus initialization with blanket low chance PoPs
through much of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1243 AM EDT Fri Jul 7 2017
VFR conditions prevailing across nrn IN attm and should generally
continue through this TAF period, hwvr, there could be lower
flight conditions at times in thunderstorms. W-NW flow aloft
across the area combined with very unstable airmass to south of
ongoing thunderstorms over WI should continue to support se
movement of the storms. Latest LAPS data suggests less
instability in place over nrn IN/srn MI, but it may still be
sufficient to support scattered thunderstorms movg across our area
early this morning. Uncertainty remains sufficiently high to
maintain just VCTS in the terminals. 00z NAM indicating airmass
will become very unstable over nrn IN today as cdfnt moves
through, supporting thunderstorm development by midday. Outflow
from ongoing storms could prevent this destabilization from taking
place, so again, opted for just VCTS mention in terminals attm.
SW winds will veer NW today as the front moves through with dry
post-frontal conditions expected across the area by 00z.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...JT
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 4:55 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
555 AM EDT Fri Jul 7 2017
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
Thunderstorms are possible again this afternoon. Some of these storms
may be severe. The best chances for severe weather will be along and
south of highway 24. Damaging winds and large hail are the main
threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There are chances for thunderstorms through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ003-MIZ077-081000-
La Porte-Berrien-
555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/
This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.
.DAY ONE...Today and Tonight
Hazardous swimming conditions are possible along Lake Michigan
beaches late today and into tonight.
Thunderstorms are possible again later today but severe weather is
not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There are chances for thunderstorms through much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-081000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
555 AM EDT Fri Jul 7 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
Conditions hazardous to small craft may be possible late today and
into tonight.
Thunderstorms are possible again later today but severe weather is
not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There are chances for thunderstorms through much of next week.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 7, 3:31 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
431 AM EDT FRI JUL 7 2017
MIZ079>081-070900-
Branch-Hillsdale-St. Joseph-
431 AM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
JOSEPH...BRANCH AND NORTHERN HILLSDALE COUNTIES...
At 431 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Albion to 7 miles southeast of Vicksburg.
Movement was southeast at 45 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Colon, Long Lake, Jerome, Somerset, Girard, Kinderhook,
Moscow, Batavia, Leonidas, Mendon, Gilead, North Adams and Sherwood.
This includes Interstate 69 in Michigan between mile markers 2 and
21.
LAT...LON 4197 8436 4176 8506 4176 8511 4207 8558
4207 8437
TIME...MOT...LOC 0831Z 297DEG 40KT 4223 8478 4203 8547
NWSLocal storm report, Jul 7, 3:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM TSTM WND GST 1 NE MOSCOW 42.06N 84.50W
07/07/2017 E50 MPH HILLSDALE MI TRAINED SPOTTER
SMALL BRANCHES DOWN.
&&Special weather statement, Jul 7, 4:02 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
502 AM EDT FRI JUL 7 2017
MIZ081-OHZ001-002-070930-
Hillsdale-Fulton-Williams-
502 AM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HILLSDALE...CENTRAL
FULTON AND NORTHEASTERN WILLIAMS COUNTIES...
At 502 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Addison to Reading. Movement was
southeast at 45 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Hillsdale, Archbold, Morenci, Hudson, West Unity, Pioneer, Fayette,
Reading, Cambria, Pittsford, Ransom, Metamora, Lyons, Waldron, North
Adams, Bear Lake, Prattville, Oakshade, Alvordton and Seward.
This includes Interstate 80 in Ohio between mile markers 17 and 36.
LAT...LON 4149 8436 4186 8480 4205 8436 4171 8436
4172 8388 4168 8388
TIME...MOT...LOC 0902Z 315DEG 40KT 4201 8428 4183 8476
NWSLocal storm report, Jul 7, 4:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST CENTREVILLE 41.92N 85.53W
07/07/2017 E50 MPH ST. JOSEPH MI AMATEUR RADIO
&&Special weather statement, Jul 7, 4:27 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 AM EDT FRI JUL 7 2017
INZ007-009-OHZ001-004-071000-
De Kalb-Steuben-Defiance-Williams-
527 AM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...
NORTHEASTERN DE KALB...NORTHWESTERN DEFIANCE AND SOUTHERN WILLIAMS
COUNTIES...
At 526 AM EDT, a strong thunderstorm was located over Hamilton, or 7
miles southeast of Angola, moving southeast at 35 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bryan, Montpelier, Butler, Edgerton, Hamilton, Edon, Edgerton In
Williams County, Columbia, Pulaski, Farmer, Blakeslee, Alvarado,
Williams Center, Melbern, Hamilton Lake, Artic, Hallock, Berlien,
Metz and Steubenville.
This includes the following highways...
Interstate 80 in Indiana between mile markers 155 and 156.
Interstate 80 in Ohio between mile markers 0 and 1.
LAT...LON 4154 8504 4167 8491 4152 8443 4128 8461
TIME...MOT...LOC 0926Z 299DEG 29KT 4157 8490
NWS
Special weather statement, Jul 7, 4:59 AM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
559 AM EDT FRI JUL 7 2017
OHZ002-004-005-016-071030-
Henry-Defiance-Putnam-Fulton-
559 AM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PUTNAM...
DEFIANCE...HENRY AND SOUTHEASTERN FULTON COUNTIES...
At 559 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Swanton to 6 miles south of Bryan.
Movement was southeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Defiance, Napoleon, Swanton, Deshler, Liberty Center, Holgate,
Mcclure, Farmer, Hamler, Texas, Ney, Malinta, Florida, New Bavaria,
Evansport, Grelton, Ridgeville Corners, Gerald, Ayersville and
Colton.
LAT...LON 4110 8423 4117 8434 4121 8434 4121 8442
4124 8446 4125 8446 4125 8449 4139 8472
4143 8455 4143 8434 4147 8434 4157 8388
4118 8388
TIME...MOT...LOC 0959Z 301DEG 38KT 4154 8387 4139 8457
NWS